Georgia, 2008

High Wind and Lightning Strike in Georgia, February 1, 2008

February 1, 2008 · NWS FFC · 7 events in 7 counties and zones

This is a continuation of the high/strong wind event which began late on January 31st. S.

Where it happened

Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
$48,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FFC wrote it up.

This is a continuation of the high/strong wind event which began late on January 31st.

A deep, negatively-tilted upper trough was rotating rapidly through the southeast U.S. from the afternoon of January 31st into the early morning hours of February 1st. A very strong low-level jet of 60-70 mph or greater was noted just above the surface. Surface winds of 45 to 60 mph accompanied this system , particularly as a broad area of showers swept across the area during the evening hours and shortly after midnight. These winds resulted in a number of trees and power lines being blown down, especially across north Georgia counties. In advance of this system during the afternoon of the 31st, strong easterly winds across north Georgia, much of which was located in a cold air wedge, caused additional wind damage.

Damage during the early morning hours of the 1st occurred mainly in Dade, Chattooga, Whitfield, Murray, Towns, Dawson, and Lumpkin counties. Dade, Chattooga, and Murray counties bore the brunt of the damage, where in each county a dozen or more trees and/or power lines were blown down.

In addition, a narrow line of thunderstorms was embedded within a large area of heavy rain accompanying the upper-level system. This was the same line of thunderstorms that caused wind damage in Columbus during the evening of the 31st. This line of thunderstorms caused lightning damage in Coweta and Butts county just before and just after midnight, respectively.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before the first event at Jan 31, 9:20 PM EST, 2 hours 40 minutes earlier.

Area forecast discussion, Jan 31, 9:20 PM EST, 2 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
920 PM EST THU JAN 31 2008

.UPDATE...
WARM FRONT CURRENTLY ALONG THE STATE LINE BETWEEN THE FL PANHANDLE
AND GA/AL IS BEING WATCHED CLOSELY THIS EVENING FOR ANY EVIDENCE OF
A NORTHWARD SURGE. WEDGE APPEARS TO BE STRONGLY IN PLACE ACROSS
NORTH AND CENTRAL GA THIS EVENING...AND EVEN IF WARM FRONT LIFTS
NORTH AHEAD OF THE APPROACHING CONVECTIVE LINE...IT SHOULD REMAIN
SOUTH OF STEWART COUNTY GA. LOCAL STORM REPORTS OUT OF BMX AND MOB
SUGGEST SOME DAMAGING WIND AND SMALL HAIL POTENTIAL WITH THE
LINE...THOUGH THE POTENTIAL SHOULD BE LESSENING AS THE STORMS BECOME
MORE ELEVATED ABOVE OUR WEDGE LAYER ALTHOUGH AT LEAST FROM A RADAR
PRESENTATION...THE LINE OF STORMS STILL APPEARS TO BE SOLID.

UP IN THE NORTH...HIGHER ELEVATION LOCATIONS ARE ALREADY SEEING THE
EFFECTS OF THE 50 KT WINDS THAT THE FFC 00Z SOUNDING SHOWED AT 4000
FT. HIGHER ELEVATION LOCATIONS ABOVE THE INFLUENCE OF THE INVERSION
HAVE THE GREATEST POTENTIAL FOR THE STRONGEST WIND GUSTS. REPORTS
HAVE COME IN FROM PICKENS COUNTY OF TREES DOWN...EXPECT MORE OF
THESE AS LARGE AREA OF STRATIFORM RAIN APPROACHES FROM ALABAMA. NO
CHANGES TO THE FORECAST AT THIS TIME.

RRH

&&

.SHORT TERM /TONIGHT THROUGH SATURDAY NIGHT/...
LOW PRESSURE OVER LOWER MISSISSIPPI VALLEY THIS AFTERNOON PULLING
NORTHEAST INTO OHIO VALLEY BY FRIDAY MORNING. STRONG HIGH OVER THE
MID ATLANTIC STATES HAS CWA UNDER INFLUENCE OF WEDGE WITH WINDS
EAST 10 TO 20 MPH WITH HIGHER GUSTS. DEW POINTS IN TEENS AND
SINGLE DIGITS AT THIS TIME OVER NORTHEAST GA. WARM FRONT JUST
PUSHING INTO THE GULF COAST AREA...AND LOOKS LIKE THIS FRONT MAY
STRUGGLE TO GET INTO SOUTH GA. RAIN SHOULD INCREASE OVER THE CWA
THIS EVENING. WITH SUCH LOW DEW POINTS...RAIN MAY POSSIBLY MIX
WITH SLEET IN THE NORTHEAST THIS EVENING. OTHERWISE...STRONG LOW
LEVEL JET SHOULD BRING WARMING ACROSS THE CWA TONIGHT WITH A
GRADUAL MODIFICATION OF DEW POINTS AND AM NOT EXPECTING ANY OTHER
PROBLEMS WITH FREEZING PRECIPITATION. WITH WEDGING FIRMLY IN
PLACE...BEST INSTABILITY SHOULD REMAIN IN SOUTH GEORGIA TONIGHT. HAVE
MENTIONED THUNDER ONLY SOUTHERN FEW COUNTIES OF THE CWA. WINDS
WILL BE STRONG AND WILL HAVE TO BE MONITORED FOR POSSIBLE WIND
ADVISORY. FRONT ENTERING NORTHWEST GEORGIA BEFORE SUNRISE FRIDAY
AND PUSHING ACROSS THE REMAINDER OF THE AREA DURING THE DAY. DRY
FOR THE REMAINDER OF THE SHORT TERM. WITH EASTERLY WINDS AND
RAIN...TEMPERATURES WERE TRICKY. GENERALLY TRIED TO KEEP DIURNAL
RANGE SMALL FOR THE OVERNIGHT. TOOK A BLEND OF FWC/MAV FOR REST OF
THE SHORT TERM.

.LONG TERM /SUNDAY THROUGH THURSDAY/...
MADE NO CHANGES TO EXTENDED PERIOD. UPPER FLOW BECOMING
SOUTHWESTERLY BY MONDAY WITH CHANCE OF RAIN RETURNING FOR MONDAY.
ANOTHER SHORT WAVE MOVING THROUGH THE OHIO VALLEY SHOULD BRING A
FRONT ACROSS THE CWA ON WEDNESDAY...AND DRY AGAIN FOR THURSDAY.

&&

.AVIATION...
RAIN FALLING INTO INITIALLY COOL DRY AIR AT THE SURFACE WILL CAUSE
CEILINGS TO DROP BELOW 3 THOUSAND FEET EARLY THIS EVENING. AS DRY
BULB AND DEWPOINT TEMPERATURES CLOSE...CEILINGS WILL EVENTUALLY DIP
TO BELOW 1 THOUSAND FEET...PROBABLY BY 03Z OR SO. THEN THE MAIN BAND
OF SHOWERS AND THUNDERSTORMS WILL BEGIN TO PUSH ACROSS FROM THE WEST
AND CONDITIONS WILL VARY...BUT IFR CONDITIONS WILL PREVAIL. WINDS
JUST OFF THE SURFACE WILL INCREASE BY MIDNIGHT AND LOW LEVEL WIND
SHEAR IS ANTICIPATED. LOW CEILINGS AND VISIBILITIES WILL IMPROVE
RAPIDLY WITH THE PASSAGE OF THE SURFACE FRONT BETWEEN 10Z AND 14Z.

&&

.PRELIMINARY POINT TEMPS/POPS...
ATHENS          36  50  28  63  33 / 100  40   5   5   5
ATLANTA         39  47  30  62  39 / 100  10   5   5   5
BLAIRSVILLE     36  43  24  60  28 / 100  20   5   5  10
CARTERSVILLE    38  51  25  61  27 / 100  10   5   5   5
COLUMBUS        45  55  30  65  37 /  90  10   5   5  10
GAINESVILLE     37  48  30  61  37 / 100  30   5  10   5
MACON           48  55  27  64  33 /  90  20   5   5  10
ROME            38  48  26  64  30 / 100  10   5   5  10
PEACHTREE CITY  39  49  25  63  26 / 100  10   5   5   5
VIDALIA         48  61  30  66  30 /  80  50   0   5   5

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
WIND ADVISORY UNTIL 6 AM EST FRIDAY FOR THE FOLLOWING ZONES:
BALDWIN...BANKS...BARROW...BARTOW...BIBB...BLECKLEY...BUTTS...CARROLL
...CHATTAHOOCHEE...CHEROKEE...CLARKE...CLAYTON...COBB...COWETA...CRAW
FORD...CRISP...DEKALB...DODGE...DOOLY...DOUGLAS...EMANUEL...FAYETTE..
.FLOYD...FORSYTH...GLASCOCK...GREENE...GWINNETT...HALL...HANCOCK...HA
RALSON...HARRIS...HEARD...HENRY...HOUSTON...JACKSON...JASPER...JEFFER
SON...JOHNSON...JONES...LAMAR...LAURENS...MACON...MADISON...MARION...
MERIWETHER...MONROE...MONTGOMERY...MORGAN...MUSCOGEE...NEWTON...NORTH

FULTON...OCONEE...OGLETHORPE...PAULDING...PEACH...PIKE...POLK...PULAS
KI...PUTNAM...ROCKDALE...SCHLEY...SOUTH
FULTON...SPALDING...STEWART...SUMTER...TALBOT...TALIAFERRO...TAYLOR..
.TELFAIR...TOOMBS...TREUTLEN...TROUP...TWIGGS...UPSON...WALTON...WARR
EN...WASHINGTON...WEBSTER...WHEELER...WILCOX...WILKES...WILKINSON.

HIGH WIND WARNING UNTIL 6 AM EST FRIDAY FOR THE FOLLOWING ZONES:
CATOOSA...CHATTOOGA...DADE...DAWSON...FANNIN...GILMER...GORDON...
LUMPKIN...MURRAY...PICKENS...TOWNS...UNION...WALKER...WHITE...
WHITFIELD.

&&
Hazardous weather outlook, Jan 31, 7:20 PM EST, 4 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
720 PM EST THU JAN 31 2008

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-011100-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-
CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL-
FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-
GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-
JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON-
MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY-
MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH-
PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON-
SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS-
TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN-
WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
720 PM EST THU JAN 31 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.

.DAY ONE...TONIGHT
STRONG WINDS WITH GUSTS POSSIBLY HIGHER THAN 50 MPH POSSIBLE IN
EXTREME NORTH GEORGIA. STRONG WINDS ELSEWHERE ACROSS NORTH AND
CENTRAL GEORGIA COULD PRODUCE GUSTS TO 35 MPH. ISOLATED
THUNDERSTORMS EXPECTED ACROSS PORTIONS OF NORTH AND CENTRAL GEORGIA.

.SYNOPSIS...
A STRONG LOW PRESSURE SYSTEM IN THE LOWER MISSISSIPPI RIVER VALLEY
WILL MOVE INTO KENTUCKY AND EASTERN TENNESSEE BY DAYBREAK FRIDAY. A
STRONG COLD FRONT ASSOCIATED WITH THIS SYSTEM WILL ARRIVE IN WESTERN
GEORGIA JUST PRIOR TO DAYBREAK.

.PRIMARY HAZARDS...
THE PRIMARY HAZARD WILL BE STRONG WINDS IN THE EXTREME NORTHERN
COUNTIES...ESPECIALLY IN THE HIGHER ELEVATIONS. ISOLATED
THUNDERSTORMS ARRIVING AHEAD OF THE COLD FRONT LATE TONIGHT MAY ALSO
PRODUCE STRONG WINDS...ESPECIALLY ACROSS THE CENTRAL PART OF THE
STATE.

.DISCUSSION...
THE LOW PRESSURE SYSTEM IS PRODUCING STRONG SOUTHERLY WINDS JUST
ABOVE THE SURFACE IN NORTH GEORGIA WHERE A WEDGE OF COLD AIR REMAINS
TRAPPED. AS THE LOW DRAWS CLOSER TONIGHT...WIND SPEEDS WILL
INCREASE. LOCATIONS AT ELEVATION...LIKE ON RIDGES AND IN THE
MOUNTAINS WILL BE CLOSEST TO THE STRONG WIND JET...AND COULD SEE
WIND SPEEDS OF 50 MPH OR HIGHER...WHICH WOULD LIKE CAUSE DAMAGE TO
TREES AND POWER LINES. THE AREA OF THE STATE MOST LIKELY TO
EXPERIENCE WINDS THAT STRONG ARE ALONG AND NORTH OF A LINE FROM
SUMMERVILLE TO DAWSONVILLE TO CLEVELAND. THE THREAT OF STRONG
DAMAGING WIND IN THAT AREA WILL PERSIST FOR MUCH OF THE NIGHT.

THUNDERSTORMS ASSOCIATED WITH THE COLD FRONT ARE EXPECTED TO BE
ELEVATED IN THE NORTHERN PART OF GEORGIA WHERE THE COLD AIR REMAINS
TRAPPED. THIS SHOULD LIMIT THE STRENGTH OF THE WIND THAT MIGHT REACH
THE GROUND. HOWEVER...THE THUNDERSTORMS WILL PROBABLY BE ABLE TO
PRODUCE GUSTY WINDS AT THE SURFACE IN THOSE PORTIONS OF CENTRAL
GEORGIA THAT ARE IN WARMER AIR THAT IS PUSHING IN FROM THE SOUTH.
THE AREA WITH THE HIGHEST CHANCE OF STRONG THUNDERSTORM-RELATED
WINDS ARE ALONG AND SOUTH OF A LINE FROM COLUMBUS TO MACON TO
LOUISVILLE. THE THUNDERSTORMS SHOULD ACCOMPANY A BAND OF HEAVY RAIN
AND ARRIVE IN THE WESTERNMOST COUNTIES AROUND 10PM TO 11PM. THIS
BAND OF SHOWERS AND THUNDERSTORMS WILL THEN PUSH ON TO THE EAST
DURING THE NIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
THUNDERSTORMS WITH STRONG GUSTY WINDS WILL BE POSSIBLE PRIOR TO
DAYBREAK FRIDAY ACROSS THE EASTERN PORTION OF CENTRAL GEORGIA.
STRONG...GUSTY WINDS WILL ALSO BE POSSIBLE ACROSS MUCH OF NORTH AND
CENTRAL GEORGIA EARLY FRIDAY. THERE WILL BE ANOTHER CHANCE FOR
THUNDERSTORMS LATE TUESDAY. OTHERWISE...HAZARDOUS WEATHER CONDITIONS
ARE NOT EXPECTED FOR THE PERIOD SATURDAY THROUGH MONDAY...OR FOR
WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...
SPOTTERS SOUTH OF A COLUMBUS...TO MACON...TO LOUISVILLE LINE ARE
REQUESTED TO SEND REPORTS OF DAMAGE FROM THUNDERSTORM WINDS TONIGHT.
SPOTTERS AND EMA OFFICIALS ALONG AND NORTH OF A LINE FROM
SUMMERVILLE TO DAWSONVILLE TO CLEVELAND ARE ALSO REQUESTED TO SEND
REPORTS OF WIND DAMAGE TONIGHT. CALL TOLL FREE 1 8 6 6 7 6 3 4 4 6
6.

15

In the hours before

Local storm report, Jan 31, 9:33 PM EST, 2 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
933 PM EST THU JAN 31 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0825 PM     ICE STORM        SUCHES                  34.69N 84.02W
01/31/2008                   UNION              GA   EMERGENCY MNGR

            FREEZING RAIN ACCUMULATING ON TREES AND GRAVEL ROADS.

&&

SKONARIK
Special weather statement, Jan 31, 10:18 PM EST, 1 hour 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1018 PM EST THU JAN 31 2008

GAZ078-089-090-102-010400-
1018 PM EST THU JAN 31 2008

...SIGNIFICANT WEATHER ALERT FOR 35 MPH WINDS IN STEWART...
CHATTAHOOCHEE...MUSCOGEE AND HARRIS COUNTIES UNTIL 1100 PM EST...

AT 912 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS FROM 19 MILES WEST OF MULBERRY GROVE TO 7 MILES
SOUTHWEST OF FLORENCE MARINA STATE PARK...MOVING NORTHEAST AT 55 MPH.

WIND GUSTS OF 35 MPH...HEAVY RAIN...AND OCCASIONAL LIGHTNING STRIKES
ARE LIKELY AS THESE STORMS MOVE ACROSS STEWART...CHATTAHOOCHEE...
MUSCOGEE AND HARRIS COUNTIES THROUGH 1100 PM EST. SOME LOCATIONS IN
THE PATH OF THESE STORMS INCLUDE FLORENCE MARINA STATE
PARK...OMAHA...PROVIDENCE CANYON STATE PARK...FORT BENNING...FORT
BENNING SOUTH...COLUMBUS...MULBERRY GROVE...JAMESTOWN...FORTSON...
WHITESVILLE...WESTVILLE...TROUTMAN...LUMPKIN...MIDLAND AND LOUVALE.
Special weather statement, Jan 31, 10:46 PM EST, 1 hour 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1046 PM EST THU JAN 31 2008

GAZ066-067-079-091-010415-
1046 PM EST THU JAN 31 2008

...SIGNIFICANT WEATHER ALERT FOR 40 MPH WINDS IN MARION...TALBOT...
TROUP AND MERIWETHER COUNTIES UNTIL 1115 PM EST...

AT 1042 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS FROM LA GRANGE TO 12 MILES WEST OF BRANTLEY...
MOVING NORTHEAST AT 60 MPH.

WIND GUSTS OF 40 MPH ARE LIKELY AS THESE STORMS MOVE ACROSS MARION...
TALBOT...TROUP AND MERIWETHER COUNTIES THROUGH 1115 PM EST. SOME
LOCATIONS IN THE PATH OF THESE STORMS INCLUDE LA GRANGE...LOUISE...
STOVALL...MOUNTVILLE...BOX SPRINGS...BRANTLEY...WARM SPRINGS...
HOGANSVILLE...PRIMROSE...JUNIPER...DURAND...LONE OAK...SAINT MARKS...
RALEIGH AND HARRIS CITY.
Local storm report, Jan 31, 11:16 PM EST, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1116 PM EST THU JAN 31 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1030 PM     TSTM WND DMG     COLUMBUS                32.47N 84.97W
01/31/2008                   MUSCOGEE           GA   PUBLIC

            A 45-50 FT 16 INCH DIAMETER TREE DOWN ACROSS A DRIVEWAY
            CRUSHING A SPORT UTILITY VEHICLE.

&&

HANDEL
Local storm report, Jan 31, 11:18 PM EST, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1118 PM EST THU JAN 31 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1029 PM     TSTM WND DMG     6 N COLUMBUS            32.56N 84.97W
01/31/2008                   MUSCOGEE           GA   PUBLIC

            SHINGLES BLOWN OFF HOME IN GREEN ISLAND HILLS.

&&

SNELSON
Local storm report, Jan 31, 11:56 PM EST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1156 PM EST THU JAN 31 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1030 PM     TSTM WND DMG     3 N COLUMBUS            32.51N 84.97W
01/31/2008                   MUSCOGEE           GA   LAW ENFORCEMENT

            MUSCOGEE COUNTY 911 CENTER RECEIVED REPORTS BETWEEN 1030
            AND 1045 PM OF AT LEAST 5 TREES DOWN ON THE NORTH END OF
            THE COUNTY. NUMEROUS POWERLINES ALSO DOWN.

&&

HANDEL

The radar

The Northeast Alabama radar (KHTX), 84 km away, was scanning. The volume nearest the first event began at 05:07 UTC.

Open the radar archive at this moment

Event by event

4 strong wind, 2 high wind, 1 lightning. Local standard time, as filed.

Strong Wind, Chattooga

When
February 1, 12:00 AM EST to 6:00 AM EST
Where
Chattooga forecast zone
Measured
45 kt (52 mph) estimated gust
Property damage
$5,000
Reported by
County Official
Coordinates
34.475, -85.345 (the zone’s center; the record gives no point)

The Chattooga County 911 Center reported that more than 10 trees and several power lines were blown down around the county.

High Wind, Dade

When
February 1, 12:00 AM EST to 4:00 AM EST
Where
Dade forecast zone
Measured
50 kt (58 mph) estimated gust
Property damage
$7,000
Reported by
County Official
Coordinates
34.855, -85.504 (the zone’s center; the record gives no point)

The Dade County 911 Center reported that 12-13 trees and several power lines were blown down across the county.

Lightning, Butts

When
February 1, 12:06 AM EST
Where
Butts County, Jackson
Property damage
$25,000
Reported by
Public
Coordinates
33.300, -83.970

The public reported that lightning struck a home causing damage to the structure. A portion of an outside wall was ripped apart and wires in the electrical circuit breaker box were charred. However, the structure did not sustain any fire or smoke damage.

High Wind, Murray

When
February 1, 1:30 AM EST to 6:00 AM EST
Where
Murray forecast zone
Measured
50 kt (58 mph) estimated gust
Property damage
$7,000
Reported by
County Official
Coordinates
34.788, -84.748 (the zone’s center; the record gives no point)

The Murray County 911 Center reported that more than 20 trees and several power lines were down across the county.

Strong Wind, Towns

When
February 1, 4:00 AM EST to 6:00 AM EST
Where
Towns forecast zone
Measured
37 kt (43 mph) estimated gust
Property damage
$2,000
Reported by
County Official
Coordinates
34.917, -83.737 (the zone’s center; the record gives no point)

This is a continuation of the high/strong wind event which began late on January 31st.

A deep, negatively-tilted upper trough was rotating rapidly through the southeast U.S. from the afternoon of January 31st into the early morning hours of February 1st. A very strong low-level jet of 60-70 mph or greater was noted just above the surface. Surface winds of 45 to 60 mph accompanied this system , particularly as a broad area of showers swept across the area during the evening hours and shortly after midnight. These winds resulted in a number of trees and power lines being blown down, especially across north Georgia counties. In advance of this system during the afternoon of the 31st, strong easterly winds across north Georgia, much of which was located in a cold air wedge, caused additional wind damage.

Damage during the early morning hours of the 1st occurred mainly in Dade, Chattooga, Whitfield, Murray, Towns, Dawson, and Lumpkin counties. Dade, Chattooga, and Murray counties bore the brunt of the damage, where in each county a dozen or more trees and/or power lines were blown down.

Strong Wind, Whitfield

When
February 1, 4:00 AM EST to 6:00 AM EST
Where
Whitfield forecast zone
Measured
39 kt (45 mph) estimated gust
Property damage
$2,000
Reported by
County Official
Coordinates
34.806, -84.967 (the zone’s center; the record gives no point)

The Whitfield County 911 Center reported that a few trees were blown down around the county.

Strong Wind, Gordon

When
February 1, 11:34 AM EST
Where
Gordon forecast zone
Measured
30 kt (35 mph) estimated gust
Injuries
1 direct, 0 indirect
Reported by
County Official
Coordinates
34.503, -84.876 (the zone’s center; the record gives no point)

The Gordon County 911 Center reported that a gust of wind, a result of a strong cold front that had moved through the area earlier in the day, caused a man to be blown off a building in Calhoun as he was working on placing a piece of tin on the roof. The resulting injuries were not serious.

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2008Every state in 2008This day in weather historyWarnings in Georgia, February 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 76894, 76895, 82438, 76897, 76893, 76896, 82859.